Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 17, 2021, 3:34 AM CDT for Buffalo County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2021, 3:34 AM CDT (08:34 UTC)
- Expired
- Jun 17, 2021, 4:30 AM CDT
- In force
- 56 min
- Issued by
- NWS La Crosse, WI
Counties Winona County, MN, Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2464 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
312 WWUS83 KARX 170834 SPSARX Special Weather Statement National Weather Service La Crosse WI 334 AM CDT Thu Jun 17 2021 MNZ079-087-088-095-096-WIZ032>034-041-170930- Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau- La Crosse- 334 AM CDT Thu Jun 17 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST MINNEOSTA AND SOUTHWEST WISCONSIN... At 333 AM CDT, radar indicated strong thunderstorms were located along a line extending from 10 miles north of Mondovi to St. Charles. Movement was east at 40 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... La Crosse, Winona, La Crescent, Arcadia, Mondovi, Whitehall, Alma, Onalaska, Buffalo, Holmen, Goodview, St. Charles, Rushford, Osseo, Lewiston, Trempealeau, Galesville, Blair, Independence and Strum. This includes the following highways... Interstate 94 between mile markers 88 and 104. Interstate 90 in Minnesota between mile markers 230 and 276. Interstate 90 in Wisconsin near mile marker 1. LAT...LON 4460 9185 4460 9093 4371 9133 4388 9216 TIME...MOT...LOC 0833Z 279DEG 35KT 4471 9173 4395 9206 $$ DAS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:15 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 17, 2:15 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 215 AM CDT Thu Jun 17 2021 .SHORT TERM...(Today through Friday Night) Issued at 215 AM CDT Thu Jun 17 2021 Early morning water vapor as of 2 am was showing a vigorous mid- level trough pushing into the Dakotas. This was pushing a surface cold front into MN. Nose of warm air advection and moisture transport ahead of this front was fueling scattered thunderstorms across portions of southern MN into central IA. Otherwise, temperatures across our forecast area as of 2 am ranged from the mid 50s to lower 70s...coolest across central/north central WI. Scattered elevated convection/storms expected to move into our area this morning as that front continues pushing east and on periphery of that warm air advection/moisture transport. A few of the storms this morning could be on the stronger side with small hail and some gusty wind. This looks to be most likely west of the Mississippi River. Model sounding then show increasing cap across the area with that warm air advection but could still see some elevated convection burbling through the heat of the day. Speaking of heat, temperatures are expected to top off well into the 80s to mid-90s along with increasing dew points for a hot/muggy Thursday. That cold front continues to sag southeastward into the area through this afternoon with most models showing cap eventually eroding for what looks to be fairly explosive convective development by early evening. NAM/RAP shows MUCAPE in the 4000-6500J/kg range with bulk shear increasing into the 30-45kt range. So, looking more likely we will see some severe weather out of this with large hail and damaging winds being the main threats. Cannot rule out a tornado or two across far southern tier of counties across northeast IA/southwest WI. Main severe threat times look to be between 5 pm through midnight and mainly along/south of I-90. This scenario has the earmarks of the June 2, 2020 event with large hail and damaging winds. Also, will have to watch out for some heavier rainfall as precipitable water values in this muggy airmass reaches into the 1.5- 2 inch range. With the drier ground in place, could see some hydrophobic/repellent nature initially on soils with may produce some localized standing water. Looks like the bulk of the storms push out after midnight tonight but could still see some lingering showers/storms through the pre- dawn Friday hours. Friday looking pretty warm yet behind the front but drier with dew points falling into the upper 40s to mid 50s by afternoon. Plan on highs in the mid 80s to lower 90s. Cooler/dry conditions for Friday night with mostly clear skies. Look for lows dipping into the 50s/lower 60s. .LONG TERM...(Saturday through Wednesday) Issued at 215 AM CDT Thu Jun 17 2021 Next chance for showers and storms moves in Sunday as a fairly strong area of low pressure moves across the Northern Plains and through the Upper Mississippi River valley. May have to keep an eye out for severe potential as well given decent shear and cape. Deep trough then carves out over us into the Great lakes Region through the remainder of the period. A few showers/isolated storms will be possible Monday, otherwise a cooler period. Looks like highs in the upper 60s to mid 70s Monday and Tuesday, warming into the mid- 70s/lower 80s Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1058 PM CDT Wed Jun 16 2021 Thunderstorm timing through Thursday will be the main aviation concern. Variable mid and high clouds will prevail, however there will be the chance for thunderstorms overnight with increased covered Thursday afternoon and evening as a front moves into the region. Some hint at isolated thunderstorm develop 9 to 13Z with an increase in the low level jet. Due to low confidence included a VCSH. Thunderstorm chances increase, but unsure if storms will form at the TAF site or to the south with the cold front, thus for now did include a prob30 22-02Z. Severe storms are possible, thus did start with some variable gusty winds. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...JM
Hazardous weather outlook, Jun 16, 2:12 PM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 212 PM CDT Wed Jun 16 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-171200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 212 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible mainly after midnight tonight. A few of of these storms could be on the stronger side with small hail and gusty winds west of the Mississippi River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances continue Thursday afternoon and night. A few storms later in the afternoon and evening may become severe with large hail and gusty winds. In addition, there is the potential for pockets of heavy rainfall with the storms. The greatest threat for severe storms looks to be south of Interstate 90. Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Shea
In the hours before
Special weather statement, Jun 17, 2:12 AM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service La Crosse WI 212 AM CDT Thu Jun 17 2021 IAZ008-009-018-019-MNZ079-086-087-094-095-170815- Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower- 212 AM CDT Thu Jun 17 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM... At 211 AM CDT, radar indicated strong thunderstorms were located along a line extending from Byron to near Osage. Movement was east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Rochester, Osage, Mantorville, Kasson, Stewartville, Byron, Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and Wykoff. This includes Interstate 90 in Minnesota between mile markers 184 and 229. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276 TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286 DAS
Local storm report, Jun 17, 2:53 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 AM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM HAIL BYRON 44.04N 92.65W
06/17/2021 E0.25 INCH OLMSTED MN BROADCAST MEDIA
&&Special weather statement, Jun 17, 3:08 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
308 AM CDT Thu Jun 17 2021
IAZ008-009-MNZ086-087-094-095-170915-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
308 AM CDT Thu Jun 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
HOWARD...SOUTHWESTERN OLMSTED...MOWER...SOUTHEASTERN DODGE AND
NORTHWESTERN FILLMORE COUNTIES...
At 308 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dodge Center to near Manly. Movement
was east southeast at 30 mph.
Winds in excess of 30 mph and penny size hail are possible with these
storms.
Locations impacted include...
Rochester, Austin, Osage, Stewartville, Spring Valley, Hayfield,
Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville, Brownsdale, Lyle,
Stacyville, Rose Creek, Marion, High Forest, Lansing, Pleasant Grove
and Rock Dell.
This includes Interstate 90 in Minnesota between mile markers 176 and
219.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4359 9305 4401 9290 4397 9233 4370 9240
4321 9259 4323 9303 4350 9303 4350 9305
TIME...MOT...LOC 0808Z 285DEG 25KT 4397 9291 4333 9314
DASSpecial weather statement, Jun 17, 3:34 AM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 334 AM CDT Thu Jun 17 2021 MNZ079-087-088-095-096-WIZ032>034-041-170930- Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau- La Crosse- 334 AM CDT Thu Jun 17 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST MINNEOSTA AND SOUTHWEST WISCONSIN... At 333 AM CDT, radar indicated strong thunderstorms were located along a line extending from 10 miles north of Mondovi to St. Charles. Movement was east at 40 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... La Crosse, Winona, La Crescent, Arcadia, Mondovi, Whitehall, Alma, Onalaska, Buffalo, Holmen, Goodview, St. Charles, Rushford, Osseo, Lewiston, Trempealeau, Galesville, Blair, Independence and Strum. This includes the following highways... Interstate 94 between mile markers 88 and 104. Interstate 90 in Minnesota between mile markers 230 and 276. Interstate 90 in Wisconsin near mile marker 1. LAT...LON 4460 9185 4460 9093 4371 9133 4388 9216 TIME...MOT...LOC 0833Z 279DEG 35KT 4471 9173 4395 9206 DAS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:10 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 17 min |
| Jun 17, 5:36 AM CDT | Special Weather Statement | ARX | Grant | 24 min |
| Jun 17, 5:42 AM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Richland, Vernon | 33 min |
| Jun 17, 3:36 PM CDT | Special Weather Statement | ARX | Adams | 24 min |
| Jun 17, 5:56 PM CDT | Special Weather Statement | ARX | Trempealeau | 34 min |
| Jun 17, 6:20 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 25 min |
| Jun 17, 6:43 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 47 min |
| Jun 17, 6:50 PM CDT | Special Weather Statement | ARX | Trempealeau | 25 min |
| Jun 17, 6:59 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Jackson, Trempealeau | 46 min |
| Jun 17, 2:12 AM CDT | Special Weather Statement | ARX | Howard, Mitchell | 63 min |
| Jun 17, 3:08 AM CDT | Special Weather Statement | ARX | Mitchell | 67 min |
| Jun 17, 4:26 AM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard | 64 min |
| Jun 17, 3:18 PM CDT | Special Weather Statement | ARX | Mitchell | 27 min |
| Jun 17, 3:26 PM CDT | Special Weather Statement | ARX | Fillmore, Winona | 34 min |
| Jun 17, 4:07 PM CDT | Special Weather Statement | ARX | Winona | 23 min |
Nearby
Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.